Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Heart Disease HIV and Medications
Jan 12, 2006

I have been HIV+ for 18 years. I started therapy 3 years ago and the only med I've ever taken has been Trizivir for the past 3 years. I started in Feb/03 and it seems that ever since I started the drug, it's been an ongoing nightmare. I developed a pulmonary embolism in June/03-treated with Coumadin for 6 months. I then had my first heart attack in Oct/03, my second in Feb/04, another angioplasty Aug/04, my 3rd heart attack Jan/05, Pancreatitis in March/05, my 5th & 6th heat attack in June/05, Pericarditis in Sept/05, another bout of Pancreatitis in Nov 05, all the while battling with, at times extreme body pain, back pain and extreme shortness of breath all along. Along with my Trizivir, my other meds incluse Lypdil Supra-160 mgs daily, Simvastatin-80mgs daily, Plavix, Bisoprolo-20mgs daily, Norvasc-10mgs daily, Ellevil-75mgs daily, Altace-5mgs daily, Effexor-75mgs daily and of course my 81mg Aspirin. My back pain has become extreme at times and can only be corrected with surgery as nerve blocks and facet injections have done nothing to alleviate the pain. So, needless to say I'm rather frustrated, fatigued and in pain the majority of the time and my heart condition seems to be progressing very quickly still. After 7 stents in my RCA, 4 of which are Cypher stents, my RCA has progressed to 100% blockage and the other 2 main arteries are sitting at about 60-80% blockage at some points. It seems all of this happened very soon after I began my HIV therapy and am wondering if you're able to shed any light on just what's known about the correlation between Trizivir, HIV in general and heart disease and complications with the the numerous medications I'm on. I'm finding many mixed messages from the many doctors I'm seeing and there doesn't seem to be any "general agreement" as what's causing what. There is very little family history of heart disease and it seems to me more than coincidence that this all began what's I started my HIV meds. Is it possible that the combination of meds may be pushing the heart disease on much more quickly and can you share your thoughts with perhaps stopping the HIV meds, or the heart meds, or perhaps looking at dosage options. Also, no surgeon will put me anywhere near an operating table to address the back problem, which again in unbearable a great deal of the time but I'm finding reluctance from my doctor's to introduce narcotics or pain killers of any kind to address my back pain. I shoudl add I've not gotten any relief from any alternative pain therapy I've tried, ie, accupunture, massage, hydrotherapy etc. and feel I'm almost at the end of my rope. If you have ANY suggestions or thoughts on any of this complicated mess, I'd be truly gratefull. Thank you kindly!

Tony N.

Response from Dr. Henry

Some patients may have a genetic susceptibility to either the mitochodrial effects of nuke drugs. You might consider a nuke sparing regimen or at least a thymidine analogue sparing regimen such as switching the Trizivir to Epzicom dropping the AZT. Then consider adding a different drug (such as atazanavir or nevirapine or others depending on drug interaction concerns/resistance status etc. Some patients may also have a genetic predisposition to atherosclerosis triggered by either HIV, HIV treatment, or the immune reconstitution seen with effective HIV meds. Many HIV specialist are creative at addressing those issues in individual patients. KH



Previous
Severe itching for a little over 6 months
Next
Body Fat

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement